...Health info at your doorstep

Understanding Stevens-Johnson syndrome

If your skin has been showing some ncommon‘allergic’ reactions and you have been on some medication lately, it is advisory you go see your healthcare provider for professional examination. This is the advice from the Federal Ministry of Health especially concerning the recent sudden appearance of the deadly Stevens-Johnson Syndrome in Nigeria. But this rare medical condition contrary to opinions was not discovered in Nigeria, and it is not new. In this report, Editor, MORGAN NWANGUMA examines the genesis and the nature of this emerging dreaded killer disease in Nigeria.

As if in a game of cards, Nigerians have once more been placed on red alert regarding the latest ‘strange’ disease in town. In recent times the country has had to battle with somewhat strange diseases such as Ebola, Lassa fever, and Avian Influenza etc. The citizens have also been on the readiness since the Zika virus disease currently ‘ravaging’ Brazil emerged late last year. And now – SJS! The disease which as at press time had already claimed one life experts say is not new after all.

Stevens-Johnson Syndrome (disease) is however, a rare sickness which manifests in serious conditions that affect the skin and mucus membranes. SJS can make you to lose up to 10% of your outer skin layer; it is usually caused by a response to a medicine a patient may have been taking. Medicines commonly involved in this sort of reaction are antibiotics, NSAIDs, and anti-seizure drugs. The response may happen 1 week to 2 months after taking such medications. But SJS may also be caused by infections, vaccinations, or diseases involving your organs or the whole body. Further reports say that the disease is indeed a rare condition that is caused by adverse drug reaction. The Health Minister has therefore cautioned that everyone must desist from embarking on self medication.

Understanding SJS

Health Minister, Prof. Isaac Adewole while explaining the government’s actions towards curtailing the spread of the disease, emphasised that Stevens-Johnson syndrome contrary to some people’s belief, was not discovered in Nigeria. SJS was first discovered in 1922 and could occur after the use of drugs prescribed by medical experts. Nigerians are therefore advised to report any case of adverse drug reactions through the Pharmaco-Vigilance unit of the National Agency for Food and Drug Administration and Control (NAFDAC).

Understanding Stevens-Johnson syndromeFurther speaking on the nature of the disease, Dr. Olanrewaju Falodun a Senior Consultant Physician/Dermatologist at the National Hospital, Abuja, describing the disease, said it has killed a Nigerian while another is currently undergoing treatment at the national Hospital, Abuja. Speaking further at a press conference, Falodun stated that “SJS is an immune complex mediated hypersensitivity reaction that typically involves the skin and mucous membranes, and was first described in 1922 by Albert Stevens and Frank Johnson.

“SJS is a rare and unpredictable reaction, and is also a minor form of toxic epidermal necrolysis with less than 10 per cent body surface area involvement.

“SJS is a rare but serious and potentially life-threatening contagious drug reaction. Incidence of SJS is estimated between 1.1 and 7.1 cases per million per year and is more prevalent in women than men. Incidence in Europe is two per million per year” he concluded.

Diagnosing SJS – Signs and Symptoms

While breaking the news of the fresh outbreak of the disease recently, Health Minister Prof. Isaac Adewole noted that there is no need for the public to be thrown into a panic stating that it is actually an “unusual allergic reaction” to certain drug usage. Further speaking, Adewole declared that though the public needs to be aware of the symptoms and ways to protect themselves adequately, the disease in not contagious.

Regarding the symptoms of SJS, a renowned pathologist, Dr. Idris Durojaiye stated that “The whole skin will peel off but it is usually linked to a drug that the person has taken; so if there is an outbreak, it is because people are reacting to a particular drug being circulated.

“It is usually doctors that can try to identify the drugs that may be responsible because if there is an outbreak, it means there is a pattern. So basically, it is the duty of the health authorities to trace the pattern to know if there is a particular drug that is responsible for it.

“Normally, a patient cannot know if he would react to a drug because you cannot know if you have never reacted to the drug before. So my advice is that whatever drugs that people have reacted to in the past, they should try and avoid it. But the problem is that if you have never taken a drug before, you cannot know if you will react to it.

“If the health authorities can find out if the patients took something that is common to both of them; there has to be a link somewhere if the patients are in the same location” he added.

The Health Minister while addressing the media recently said the situation is well under control; he added that the federal government is doing everything within its powers to put an end to the disease. “We have to find a means to communicate with Nigerians, so they should all be aware of this dangerous disease and it is the sole business of the government to enlighten the society by trying to increase their awareness, knowledge, and to improve their quality of life,” the Minister said.

Meanwhile the public is being enlightened to know exactly how to prevent the disease while watching out for the following signs that may indicate the presence of this serious body infection.

The sufferer of the disease is likely to experience a fever and chills up to 2 weeks before having skin symptoms. You may also observe a cough and sore throat, headache and body aches; the patient may also feel more tired than usual while skin symptoms will include the following:

Sores that look like targets

  • Painful mouth sores that presents problem with swallowing or breathing
  • Painful blisters on your skin, eyes, or reproductive organs
  • Sunburn-like skin appearance once the top layer falls off

Other visible signs may include – fatigue, general aches and pains. The patients could sometimes manifest with complications such as: pigmentation problems, skin scarring, lung diseases, obstructive disorders, adhesions, eye problems, and ulcers.

In the meantime, a Nigerian – Mr. Fadesola Adedayo on May 13 embarked on a 17 day one man marathon to help draw awareness towards the new dreaded disease. The health awareness run which is from Abuja to Lagos is also to discourage people from engaging in self medication. While on the marathon, Mr. Adebayo will make stopovers at various points to drive home the salient points concerning Stevens-Johnson Syndrome.

And according to Dr. Olanrewaju Falodun a Senior Consultant Physician/Dermatologist at the National Hospital, Abuja, the project embarked upon by Mr. Adebayo is to further let the public know that this is not the first time SJS is ‘visiting’. In 2012 he lost his brother to the disease. The consultant stated that Dr. Adeyosola Adedayo (a medical doctor) – Mr. Adedayo’s brother, in the course of community service in Lagos sustained a needle stick injury while handling a HIV patient. While undergoing treatment at the Lagos University Teaching Hospital (LUTH), Idi-Araba, he developed unusual complications to the medications he took – leading to Stevens-Johnsons Syndrome. He died just a few days later.

What to do

Obviously there is not much one can do in terms of prevention or self help in trying to avoid contraction, or treating the disease on your own. Rather, experts’ opinion is that if you observe any of the afore-mentioned symptoms or you observe – a fever, rashes, or sores in the mouth after starting a new medication, do not hesitate to go see your doctor. And very importantly too, do not embark on self medication.

Comment Here

Leave a Reply

Your email address will not be published.